Alert archive / Florida / Tornado Warnings in 2017

Tornado Warning 9, NWS Tampa Bay, FL

March 13, 2017Sarasota County, Florida

NWS Tampa Bay, FL issued this tornado warning at Mar 13, 2017, 8:08 PM EDT for Sarasota County, Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2017, 8:08 PM EDT (00:08 UTC)
Expired
Mar 13, 2017, 9:00 PM EDT
In force
52 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Sarasota County, FL

The radar

The Tampa radar (KTBW), 49 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 8:49 PM EDTTSTM WND DMGOsprey, FLPOWERLINES DOWN AT TAMIAMI TRAIL AND MACEWEN DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2017-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2017-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

709 
WFUS52 KTBW 140008
TORTBW
FLC115-140100-
/O.NEW.KTBW.TO.W.0009.170314T0008Z-170314T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
808 PM EDT MON MAR 13 2017

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northwestern Sarasota County in west central Florida...

* Until 900 PM EDT
    
* At 808 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles southwest of Gulf Gate Estates, or 18 miles
  southwest of Sarasota, moving east at 35 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Gulf Gate Estates and South Gate Ridge around 835 PM EDT. 
  Lake Sarasota around 840 PM EDT. 
  Myakka River State Park around 850 PM EDT. 

Other locations impacted by this tornadic thunderstorm include
Osprey, Gator Creek Estate, Hidden River, Vamo, Nokomis, Fruitville,
Laurel, Turtle Beach, Oscar Scherer State Park and Bee Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2738 8241 2738 8225 2712 8226 2705 8251
      2727 8265
TIME...MOT...LOC 0008Z 251DEG 32KT 2712 8272 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Noah
3 follow-up statements
244 
WWUS52 KTBW 140030
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
830 PM EDT MON MAR 13 2017

FLC115-140100-
/O.CON.KTBW.TO.W.0009.000000T0000Z-170314T0100Z/
Sarasota FL-
830 PM EDT MON MAR 13 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHWESTERN SARASOTA COUNTY...
    
At 830 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Gulf Gate Estates, or 10 miles south of Sarasota,
moving east at 35 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Ridge Wood Heights around 835 PM EDT. 
  South Gate Ridge around 840 PM EDT. 
  Lake Sarasota around 845 PM EDT. 
  Myakka River State Park around 855 PM EDT. 

Other locations impacted by this tornadic thunderstorm include
Osprey, Gator Creek Estate, Hidden River, Vamo, Nokomis, Fruitville,
Laurel, Turtle Beach, Oscar Scherer State Park and Bee Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 2738 8241 2738 8225 2712 8226 2706 8247
      2730 8259
TIME...MOT...LOC 0030Z 249DEG 29KT 2719 8253 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
Noah
604 
WWUS52 KTBW 140049
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
849 PM EDT MON MAR 13 2017

FLC115-140100-
/O.CON.KTBW.TO.W.0009.000000T0000Z-170314T0100Z/
Sarasota FL-
849 PM EDT MON MAR 13 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR NORTH
CENTRAL SARASOTA COUNTY...
    
At 849 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Lake Sarasota, or 11 miles southeast of Sarasota,
moving east at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Myakka River State Park around 900 PM EDT. 

Other locations impacted by this tornadic thunderstorm include Hidden
River and Gator Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 2732 8238 2738 8225 2722 8226 2717 8240
      2728 8246
TIME...MOT...LOC 0049Z 250DEG 25KT 2724 8240 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Noah
831 
WWUS52 KTBW 140101
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
901 PM EDT MON MAR 13 2017

FLC115-140109-
/O.EXP.KTBW.TO.W.0009.000000T0000Z-170314T0100Z/
Sarasota FL-
901 PM EDT MON MAR 13 2017

...THE TORNADO WARNING FOR NORTH CENTRAL SARASOTA COUNTY WILL EXPIRE
AT 900 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report damage, contact your nearest law enforcement agency. They 
will relay your report to the National Weather Service Ruskin.

LAT...LON 2732 8238 2738 8225 2722 8226 2717 8240
      2728 8246
TIME...MOT...LOC 0059Z 251DEG 32KT 2727 8231 

$$
Noah

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 3:11 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 13, 3:11 PM EDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
311 PM EDT Mon Mar 13 2017

...A FEW STRONG TO SEVERE STORMS POSSIBLE THIS EVENING AND
OVERNIGHT TONIGHT...
...HAZARDOUS BOATING CONDITIONS FROM LATE TONIGHT THROUGH
THE DAY ON TUESDAY...

.SHORT TERM (Today and Tuesday)...
Broad upper troughing resides from the Great Lakes into the
Mississippi Valley region as large scale upper ridging
builds in across the western CONUS. Several shortwave
troughs continue to move through the base of the trough,
allowing it do deepen. This will eventually set the stage
for a powerful Nor'easter set to affect New England tonight
into Tuesday. Before any of this occurs however, a Gulf low
will bring widespread rain to the region along with a low
risk of severe storms.

For the rest of today and into tonight, low pressure will
continue to gain strength across the northern Gulf of
Mexico. to the north and east of this feature, a stalled
front extends across northern Florida. This setup continues
to favor warm advection shower activity across much of the
northern and eastern Gulf of Mexico. So far, most of this
has dissipated as it shifts inland, with enhancement over
warm moist Gulf water and near the surface front. As the low
gains steam and lifts northeast, the front will lift a bit,
allowing most of the region to reside within the warm/moist
sector of the system. Recent high resolution models have
coalesced on this solution, and depict one or two lines or
clusters of marine thunderstorms developing along and ahead
of a surging cold front. These storms will then move across
the peninsula this evening and overnight. While instability
will be quite meager with this system, wind fields will be
more than sufficient for damaging straight line winds with
the strongest storms. As the system will be moving quite
rapidly, flooding rains will not be a concern, though some
areas may see rainfall totals in excess of one inch, which
is much needed given the recent drought designations for
parts of the region. A cold front will surge southeastward,
allowing showers and storms to diminish from northwest to
southeast.

By early Tuesday morning, the cold front will have moved
through the entire peninsula, with brisk northwesterly winds
and cooler air. Within a cold air advective regime, high
temperatures will be noticeably cooler, struggling to reach
the 70s over northern and central Florida. Temperatures
will fall further as we head into the evening hours
tomorrow.

.MID/LONG TERM...
At the start of the mid-term forecast period, the cold
front will be pushing into the Florida straits with much
cooler and drier air filtering into the area behind it.
Surprisingly, for mid-March, this will be some of the
coldest air we've seen this winter as it has been quite some
time since we had widespread lows in the 30s across the
area. The cool down begins Tuesday night with lows in the
40-50 degree range for much of the area.

Strong CAA will continue into Wednesday with high temps
struggling to reach 60 degrees across the Nature Coast while
highs will only top out in the low to mid 60s across the
remainder of the area. These afternoon highs are about 15
degrees below normal for this time of year. The coldest
night will be Wednesday night into Thursday morning. In
fact, some record low temps may be in jeopardy for Thursday
morning. Temps at or below freezing will be possible across
the Nature Coast Thursday morning while elsewhere temps will
be in the upper 30s to lower 40s.

Thursday will remain cool with highs in the 60s and
overnight lows in the upper 30s to upper 40s across the area
by Friday morning. We will begin to moderate slowly on
Friday with temps gradually returning to near normal for the
weekend.

The significant dry air in place throughout the extended
period will keep skies clear to mostly clear everyday with
rain chances nil into at least early next week.

&&

.AVIATION (18z TAFs)...
VFR conditions to prevail through mid to late afternoon
ahead of widespread showers and storms associated with a low
pressure system over the Gulf of Mexico. Winds will
gradually become south to southwesterly ahead of this system
later today. From 22z to 03z, expect one or two lines or
clusters of storms to move ashore from the Gulf, affecting
most terminals through 06z Tues. Strong gusty winds and
significantly reduced visibilities will accompany any
stronger storms. A prolonged period of MVFR to IFR cigs
appears probable with the storms, and also behind a surging
cold front as winds become northwesterly. These conditions
will likely persist into at least the late morning hours
Tues.

&&

.MARINE...
Widespread marine showers and thunderstorms can be expected
through the overnight hours tonight. Gale force wind gusts
may accompany the stronger storms, along with waterspouts.
Behind the low, a strong cold front will bring a prolonged
period of advisory level winds and seas. These conditions
look to persist into at least tomorrow afternoon, and may
continue into tomorrow night. Northwest winds of 15 to 25
knots with gusts to 30 knots will be possible with
increasing seas will lead to hazardous boating conditions in
the wake of the front. Conditions will gradually improve by
Thursday as high pressure gradually settles southward over
the waters within a much drier airmass.

&&

.FIRE WEATHER...
A strong storm system will bring widespread rain to the
region this evening and overnight. In the wake of the
system, strong northwesterly winds will transport cooler and
drier air into the region for much of the remainder of the
week. Due to unseasonably dry conditions, elevated fire
danger may exist during the afternoon hours Wednesday
through the weekend with low afternoon humidities. However,
ERCs and winds appear to remain borderlined at this time for
any mention of red flag conditions.

&&

.Preliminary Point Temps/PoPs...
TPA  61  66  49  62 / 100  10   0   0
FMY  66  74  50  67 /  60  10   0   0
GIF  60  70  46  63 / 100   0   0   0
SRQ  64  68  51  61 / 100   0   0   0
BKV  57  64  42  60 / 100  10   0   0
SPG  63  66  52  62 / 100   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory from 4 AM to 5 PM EDT Tuesday for
     Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs
     FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Bonita Beach
     to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...11/McKaughan
Hazardous weather outlook, Mar 13, 5:11 AM EDT, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
511 AM EDT Mon Mar 13 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-132115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
511 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.Day One...Today and Tonight.

...THUNDERSTORM IMPACT...
A few thunderstorms are expected today through tonight. There is
a marginal chance that those thunderstorms will become severe
mainly this afternoon from the Tampa Bay area south as daytime
heating increases instability. Thunderstorms that develop will be
capable of producing strong gusty winds...locally heavy
rains...and frequent deadly lightning strikes. An isolated
waterspout approaching the coast cannot be ruled out.

...MARINE IMPACTS...
Wind speeds will increase overnight to 15 to 20 knots and will
create hazardous boating conditions for small craft operators.

.Days Two through Seven...Tuesday through Sunday.

...MARINE IMPACTS...
Winds of around 20 knots will continue through Wednesday and create
hazardous boating conditions for small craft operators.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Hubbard

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 8:43 PM EDTSpecial Marine WarningTBW32 min
Mar 13, 9:11 PM EDTSpecial Weather StatementTBWCharlotte49 min
Mar 13, 9:44 PM EDTSpecial Weather StatementTBWHardee46 min
Mar 14, 6:26 AM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota41 hr
Mar 14, 2:41 PM EDTFreeze WatchTBWCitrus, Hernando, Levy, Sumter13 hr

Nearby

Tornado Warnings in Florida, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.